Wyoming, 2021High Wind in Wyoming, October 29, 2021
October 29, 2021 · NWS CYS · 1 event in 1 county or zone
Sustained winds of 40 MPH were measured along Interstate 80 near Arlington for over 1 hour.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sustained winds of 40 MPH were measured along Interstate 80 near Arlington for over 1 hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 29, 4:33 PM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Oct 29, 4:33 PM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
533 PM MDT Fri Oct 29 2021
.SHORT TERM...(This evening through Sunday night)
Issued at 144 PM MDT Fri Oct 29 2021
Tonight...Primary challenge will be the winds at Arlington and
Bordeaux. Decent winds occurred overnight into this morning. With
our forecast area in the wake of a passing shortwave trough aloft
overnight, and with the Craig to Casper 850/700 mb height gradients
strengthening somewhat, believe it would be prudent to upgrade our
High Wind Watches to Warnings for Arlington and Bordeaux, despite
the 700 mb winds being only around 40 knots. With the mixing and a
relatively mild airmass, minimum temperatures will be relatively
mild for late October.
Saturday...As a shortwave trough aloft slides across eastern
Montana and North Dakota, surface high pressure and a shallow cold
front will slide southward across our counties, producing a
cooler day, though still relatively mild.
Saturday night...As the cold air deepens somewhat, and with warm air
advection occurring above the cold dome, and with the lower levels
becoming more saturated, it looks like areas of light rain and snow
will develop mainly east of I-25, with some areas of freezing
drizzle and light freezing rain possible based on projected
soundings.
Sunday...Shallow low level upslope east and southeast winds will
prevail, along with warm air overrunning at mid levels overrunning
the cold dome. Hard to say how deep the cold air will be, and where
the banded precipitation will set up. For now, will continue with
the highest pops near the Colorado state line, with temperatures
cool enough for light snow, or a mixture of light rain and snow.
Definitely colder than Saturday with widespread highs in the 30s
east of I-25.
Sunday night...As jet energy aloft moves overhead, overriding the
cold dome at the surface, and with a saturated airmass, there will
be a good chance for light snow especially near the Colorado state
line. At this time, it looks like snowfall totals of 1 to 2 inches
will be possible from Laramie to Cheyenne to Kimball and Sidney.
.LONG TERM...(Monday through Friday)
Issued at 144 PM MDT Fri Oct 29 2021
The deep upper level low currently positioned across Ohio and
Tennessee Valley is expected to continue its track towards the Mid-
Atlantic, before being absorbed into the main flow early Sunday
Morning with a much stronger upper level low pushing eastward just
north of the Great Lakes. This feature begins to set up a broad
Omega Block pattern, with a near stationary upper level ridge just
over the Southwest, and becomes the dominating feature for the CWA.
Northwesterly flow will remain through the middle of next week,
funneling much colder air, and as a result forcing daytime highs to
struggle to reach over 40F. Fair amount of uncertainty in the long
term, with current model guidance pushing more towards an omega
block pattern, with earlier models showing much different feature
and almost daily changes within the run. Nevertheless, several
shortwaves are evident, effectively undercutting the ridge and
bringing a chance for precipitation almost every day. Main concern
is for rain and snow chances from mid to late week with some
movement for the Omega Block eastward. If this latest long range
solution trends more accurately, the ridge of high pressure will
greatly influence the region as it extends from the Four Corners
northward into the Great Plains. Went ahead and started trending
POPs downward, around 5-10%, to account for this new solution.
However, we will need to keep monitoring the evolution of the upper
level ridge for exact timing and impacts, as we cannot rule out snow
chances throughout the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 532 PM MDT Fri Oct 29 2021
VFR conditions are expected over the next 12 hours at all terminals.
Weather should remain relatively quiet overnight. Gusts at KRWL should
come down some time this evening after the sun sets. KCYS could see
some gusty winds late overnight and into the morning hours with gusts
up to 25kts possible. Tomorrow, expect increasing clouds as a cold front
approaches the area. All terminals could also see some gusty
winds tomorrow afternoon.
&&
.FIRE WEATHER...
Issued at 144 PM MDT Fri Oct 29 2021
No concerns based on projected winds and humidities.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 AM MDT Saturday for WYZ106-110.
NE...None.
&&
SHORT TERM...RUBIN
LONG TERM...MD
AVIATION...SF
FIRE WEATHER...RUBIN
Hazardous weather outlook, Oct 29, 1:03 PM MST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
203 PM MDT Fri Oct 29 2021
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119-
302015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
203 PM MDT Fri Oct 29 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Widespread rain and snow chances with breezy conditions and much
colder temperatures beginning Saturday night and continuing
through Wednesday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-302015-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
203 PM MDT Fri Oct 29 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A High Wind Warning is in effect for tonight for west winds of
35 to 45 mph with gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The High Wind Warning continues until 9 AM Saturday.
Widespread rain and snow chances with breezy conditions and much
colder temperatures beginning Saturday night and continuing
through Wednesday.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
High Wind, North Snowy Range Foothills
- When
- October 29, 9:06 PM MST to 10:06 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station KARL - Arlington along Interstate 80 measured 1 hour of 40 MPH sustained winds. Maximum wind gust during this period was 52 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, October 29 to 30, 2021$143,000 · 12 events
- High Wind in New Jersey, October 29, 20214 injured · 60 kt wind · 4 events
- Flooding in Virginia, October 29, 202131 events
- Flooding in New York, October 29 to 31, 20216 events
- Coastal Flood in Delaware, October 29, 20214 events
- Flooding in Maryland, October 29 to 30, 20214 events
- Coastal Flood in Maryland, October 29 to 30, 20214 events
- High Wind in New York, October 29, 202156 kt wind · 3 events
- Coastal Flood in Virginia, October 29, 20211 event
- High Wind in Connecticut, October 29, 202151 kt wind · 1 event
- Flash Flood in Pennsylvania, October 29, 2021$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983845.